← All articles

Waterlow Scoring: How the Score Works and What to Do Next

·

Assessor checking an older adult’s heel

The Waterlow score is a pressure ulcer risk assessment. You score a person on build, continence, skin, mobility, sex and age, appetite and a set of special risks, then add the points. A total of 10 or more means “at risk”, 15 or more “high risk” and 20 or more “very high risk”, according to the adapted Waterlow chart published by NHS Scotland. The number only matters if it leads to a prevention plan that is written down and acted on. This guide covers the scoring, the bands, a worked example, reassessment and documentation in home care.

Weave
Turn Assessments Into Care Plans
Weave turns recorded care assessments into draft care plans, then fills in your existing care system’s forms after staff check them.

Explore Voice To Care Plan

TL;DR

  • Waterlow scoring estimates a person’s risk of developing a pressure ulcer. It does not grade an ulcer that already exists.
  • You add points across the chart’s categories. 10+ is at risk, 15+ is high risk and 20+ is very high risk.
  • NICE says a validated scale can support clinical judgement. It never replaces it, or regular skin inspection.
  • Assess on the first home visit, reassess when the person’s condition changes, and follow your local procedure for repeat checks.
  • A score that is not turned into a documented prevention care plan has not done its job.

Table of Contents

What the Waterlow score is used for

The Waterlow score identifies adults who may be at risk of pressure ulcers, so that prevention can start early. Judy Waterlow devised the scale in 1987. According to a Wounds UK review, she felt the older Norton scale did not address nutrition, underlying pathology or the risk of surgery, and she built prevention guidance into the tool to make it easy to use.

It is widely used across the UK. NICE guideline CG179 names it, alongside the Braden and Norton scales, as an example of a validated scale that healthcare professionals can consider using to support clinical judgement.

Two points are easy to miss:

  • The score estimates risk. It does not tell you the grade or category of any pressure ulcer. A clinical note by Dr Declan O’Kane makes the same point.
  • Under NICE, it sits beside clinical judgement. It does not stand in for it.

How Waterlow scoring works

The chart is a table. For each category you pick the descriptor that fits the person today and note its points. In some categories more than one score can be used. The points are then added.

The figures below come from the NHS Lothian Waterlow chart, approved in August 2024. Always use the version your own organisation has approved.

Category Descriptor and points
Sex Male 1, Female 2
Age 14–49: 1; 50–64: 2; 65–74: 3; 75–80: 4; 81+: 5
Build (weight for height or BMI) Average (20–24.9): 0; Above average (25–29.9): 1; Obese (over 30): 2; Below average (under 20): 3
Skin type Healthy: 0; Tissue paper, dry, oedematous or clammy: 1; Discoloured: 2; Broken: 3
Continence Complete or catheterised: 0; Urine incontinence: 1; Faecal incontinence: 2; Doubly incontinent: 3
Mobility Fully mobile: 0; Restless: 1; Apathetic: 2; Restricted: 3; Bedbound: 4; Chairbound: 5
Appetite and nutrition Scored from unplanned weight loss and a BMI-based screen, as set out on the chart

There is also a block of special risks:

  • Tissue malnutrition: smoking 1, anaemia (Hb under 8) 2, single organ failure 5, peripheral vascular disease 5, multiple organ failure or terminal cachexia 8.
  • Neurological deficit: 4 to 6.
  • Major surgery or trauma: 5 to 8.
  • Medication: 4.

A worked example

Take a woman aged 82 who is new to your service. She has a BMI under 20, her skin is thin and dry, she has urinary incontinence and she can only move with help.

  • Female: 2
  • Age 81+: 5
  • Below average build: 3
  • Tissue paper or dry skin: 1
  • Urine incontinence: 1
  • Restricted mobility: 3

That is 15 before appetite and any special risks are added. She is already in the high risk band, and the final total could be higher. The example shows how quickly the points build for an older person who is frail and less mobile, which is why a thorough first assessment matters.

What the score bands mean

The chart’s bands are 10+ at risk, 15+ high risk and 20+ very high risk, as shown on the NHS Scotland adapted chart. Many clinical references also treat a total under 10 as low risk, for example GPnotebook.

Waterlow score thresholds and risk bands

The band is a prompt for a conversation. It is not a prescription. The Tees, Esk and Wear Valleys NHS procedure says risk assessment tools should not be used on their own to recommend equipment or treatment. Interventions depend on the person’s level of risk and the condition of their skin, and staff are directed to the Waterlow interventions protocol to support them.

What to do when the score shows risk

The NHS Lothian chart tells staff to use clinical judgement and to develop and implement a pressure ulcer prevention care plan when the assessment indicates risk. In practice that means the following.

  1. Inspect the skin. NICE recommends that adults at high risk are offered a skin assessment by a trained professional. It looks at skin integrity in pressure areas, colour changes, and variations in heat, firmness and moisture.
  2. Plan repositioning. For a score of 10+ with no ulcer or a category 1 ulcer, the TEWV procedure says to encourage changes of position at least every 4 hours and to offer daily skin inspections recorded on a body map.
  3. Escalate when needed. For category 3 or 4 ulcers or deep tissue injury, the same procedure requires referral to the Tissue Viability Service and a dietitian. Whatever your local pathway, a pressure ulcer on a person you support should go to the district nurse or the relevant clinician the same day.
  4. Write it into the care plan. Repositioning, skin checks, nutrition and continence support should appear as specific actions that every carer can see.

In a domiciliary setting you may be the only service visiting several times a day. Your notes may be the first sign of change that a district nurse or GP sees. Name who is responsible for each action and how a change is reported.

When to reassess and how to document it

Timing depends on your commissioner, your registered nurse input and your local policy. The sources show the pattern:

  • First contact: the NHS Lothian chart says to document the assessment within 6 hours of admission, or on the first home visit.
  • When things change: reassess if the person’s condition changes, for example after illness, a fall, a hospital stay, weight loss or reduced mobility. Then repeat regularly under local procedure.
  • Scheduled repeats: one NHS mental health trust sets out a schedule for inpatients. Scores of 20+ are reassessed daily, 15 to 20 three times a week and 2 to 15 weekly, in its pressure ulcer procedure. That is an inpatient schedule. Use it as a model, not as a home care rule.
  • Who must be assessed: NICE says risk should be assessed and documented for adults admitted to secondary care or care homes where NHS care is provided, and for adults receiving NHS care elsewhere who have a risk factor. These include significantly limited mobility, loss of sensation, a current or past ulcer, nutritional deficiency, inability to reposition or significant cognitive impairment.

When you document, record the date, the score for each category, the total, who assessed, the skin findings and the plan that followed. A total with no plan attached is the most common gap an inspector or commissioner will see.

How reliable is the Waterlow score?

It is a useful prompt, and it has limits that good staff understand.

  • A prospective cohort study in the BMJ found that only 5% to 8% of patients for whom the scales recommended preventive measures developed pressure ulcers. Its authors concluded that routine use of the scales can lead to inefficient use of preventive measures.
  • The Wounds UK review notes the scale has been criticised for a lack of research and for over-predicting risk. It also notes that EPUAP, RCN and other bodies still advocate risk tools alongside clinical judgement, with proper training.
  • A 2010 academic review questioned whether the evidence shows any clinical impact from the scales.

What this means for a care branch is practical. Score carefully, treat the total as one input, and let a trained person’s judgement of the skin and the situation decide the plan. Over-prediction is a reason to look closely at the person, never a reason to skip the check.

Common mistakes in Waterlow assessments

  • Scoring from the file, not the person. Skin, mobility and appetite change quickly. Score what you see on the day.
  • Missing categories. Special risks such as medication or neurological deficit are added late or forgotten.
  • No follow-up date. The next review should be written in the plan.
  • Score without actions. The care plan should say what carers do at each visit.
  • Using an old chart. Check which version your organisation has approved.

Where the paperwork slows branches down

The assessment itself is quick. The slow part is the write-up afterwards: turning notes into a care plan, then retyping the same details into the care system forms. A pressure area risk section is one part of a plan that already has many sections to complete, and the delay shows up as plans that are late or thin.

We built Weave for that stage. It is used across more than 160 Cera branches, where it cuts the time spent on care plan write-ups by around 75%. If you want to see how a drafted plan reads, there is a sample assessment transcript. Our post on ambient documentation in UK home care explains the approach in more detail.

Our view: the score is the start, the plan is the point

We build software inside Cera Care, so we see how assessments are used on the ground. A Waterlow total is only as useful as the care plan that follows it. When an assessor has to go back to the office and retype the conversation, the detail that matters most, such as how the person actually moves, eats and copes with continence, gets compressed or lost.

That is why Voice To Care Plan lets the assessor talk through the visit and records it. Weave drafts the care plan from that conversation, and a member of staff checks it before anything is saved. Once it is checked, Weave fills in the forms in the care system your branch already runs, from a sidebar in Chrome. There is no migration and no integration project.

We think this is the right balance. The assessor’s judgement stays at the centre, and the drafting and form-filling are done for them. The time that frees up is better spent with the person you support.

John

Try Voice To Care Plan on your next assessment

Voice To Care Plan is for field care supervisors and assessors in domiciliary care, complex care and supported living. You record the assessment on your phone, Weave drafts the care plan, and your team checks it before the care system forms are completed. Weave works beside PASS, Access and other systems your branch already uses, and data is kept in UK and EU data centres. There is a free trial before per-user plans begin.

Weave

Start with Voice To Care Plan or see how the Weave platform works.

Pressure area risk sits alongside other documented risks in a home care plan. Our guides on risk assessment for working alone and safeguarding incident reporting cover two of them.

Try Voice To Care Plan on your next assessment

FAQ

What is a high Waterlow score?

On the NHS Scotland adapted chart, 10+ is at risk, 15+ is high risk and 20+ is very high risk. The higher the total, the more closely the person’s skin and prevention plan should be reviewed. The total supports clinical judgement and does not replace it.

Is the Waterlow score used in home care?

Yes. The NHS Lothian chart refers to completing it on the first home visit, so it is built to be used in people’s homes. Domiciliary providers usually follow the tool their commissioner or local NHS partners approve, so check which version applies to you.

How often should a Waterlow assessment be repeated?

The NHS Lothian chart says to reassess when a person’s condition changes and to repeat regularly under local procedures. Some NHS inpatient schedules reassess weekly or more often depending on the score. Set the interval in the care plan and follow your local policy.

Does the Waterlow score replace clinical judgement?

No. NICE recommends a validated scale to support clinical judgement, not to replace it. Skin inspection by a trained person remains essential for anyone at risk.

Who should I tell when someone scores at risk?

Follow your care plan and escalation policy. If you see broken skin or a possible pressure ulcer, report it to the district nurse, GP or the clinician named in the plan the same day.

Sources


You’ve done the assessment. Weave does the write-up.

Voice To Care Plan drafts the care plan from the conversation and fills it into the care system your branch already runs. Free to start, no card needed.